Free
Correspondence  |   May 1995
Neurotoxicity of Contrast Agents: I
Author Notes
  • 5310 Maggiore Street, Coral Gables, Florida 33146.
Article Information
Correspondence
Correspondence   |   May 1995
Neurotoxicity of Contrast Agents: I
Anesthesiology 5 1995, Vol.82, 1302-1303. doi:
Anesthesiology 5 1995, Vol.82, 1302-1303. doi:
To the Editor:—Karl et al. [1 ] report a case of focal seizures after intraoperative visualization of a cervical syringoperitoneal shunt with diatrizoate meglumine (Renografin or Hypaque), a water-soluble ionic contrast agent. When my colleagues and I published a similar near catastrophe in 1970, [2 ] there were few clinical reports in the literature. Twenty-four years later, it is remarkable that this avoidable complication still occurs.
An important detail missing from their case report is the identity of who injected the diatrizoate into the shunt intraoperatively. Was it the anesthesiologist, the surgeon, the radiologist, or someone else? This question is not asked to assign fault but rather to identify the most appropriate procedures for preventing future mishaps. With our case, the diatrizoate was injected by a radiologist who was unaware of the probable neurotoxic complications.
The authors mention that a radiologist performed a preoperative computed axial tomography scan and visualized the shunt with iohexol (Omnipaque), a nonionic, low-osmolality contrast agent, an appropriate choice for this intrathecal injection. This aspect of the case emphasizes their inappropriate use of diatrizoate intraoperatively and supports their recommendation for the “establishment of a protocol for the use of radiographic contrast agents in the operating rooms.” However, even the most detailed protocol must be accompanied by increased awareness about the neurotoxicity of all contrast agents and, particularly, the neurotoxicity of the ionic contrast agents.
Anesthesiologists are trained to be cautious when contemplating the injection into an artery of a drug that otherwise would be well tolerated when injected into a vein. Anesthesiologists also should be wary when injecting any substance through a catheter that violates the blood-brain barrier, depositing the substance intrathecally. Should an anesthesiologist, a surgeon, or a radiologist inject radiographic contrast media?—only if the anesthesiologist, surgeon, or radiologist is familiar with the compound and its consequences.
Alfred Feingold, M.D., 5310 Maggiore Street, Coral Gables, Florida 33146.
(Accepted for publication February 2, 1995.)
REFERENCES
Karl HW, Talbott GA, Roberts TS: Intraoperative administration of radiologic contrast agents: Potential neurotoxicity. ANESTHESIOLOGY 81:1068-1071, 1994.
Feingold A, Elam JO, Dobben GD: Severe muscle spasms after visualization of a subarachnoid catheter. JAMA 212:879-880, 1970.